Everolimus Causing Severe Hypertriglyceridemia and Acute Pancreatitis

Everolimus is an mTOR inhibitor commonly used to treat metastatic pancreatic neuroendocrine tumors (pNETs) and renal cell carcinoma, and for posttransplant immunosuppression. This report presents a case of a 36-year-old man being treated with everolimus for a metastatic pNET who developed severe hypertriglyceridemia and acute pancreatitis. The incidence of hypertriglyceridemia reported in large prospective randomized trials is reviewed and the management of hypertriglyceridemic pancreatitis is discussed. Careful monitoring of triglyceride levels and dose adjustments of everolimus together with lipid-lowering therapy can allow patients to continue this medication. Because there are increasing indications for the use of everolimus, prescribing oncologists must be cognizant of the common and serious side effects.

Target Audience

This activity has been designated to meet the educational needs of physicians and nurses involved in the management of patients with cancer.

Learning Objectives

Upon completion of this activity, participants will be able to:

  • Describe the rationale for the management methods used in this case presentation
  • Describe the ideal management of a patient taking everolimus, causing severe hypertriglyceridemia and acute pancreatitis
Additional information
Supporters: 

No commercial support was received for this article.

Course summary
Available credit: 
  • 1.00 Participation
  • 1.00 Nurse
  • 1.00 Physician
Course opens: 
01/11/2013
Course expires: 
01/11/2014
Cost:
$0.00

Somasundaram Subramaniam, MD
Stanford Cancer Institute
Stanford, California

Jason A. Zell, DO
Chao Family Comprehensive Cancer Center
University of California
Irvine, California

Pamela L. Kunz, MD
Stanford Cancer Institute
Stanford, California

Available Credit

  • 1.00 Participation
  • 1.00 Nurse
  • 1.00 Physician

Accreditation Period

Course opens: 
01/11/2013
Course expires: 
01/11/2014

Price

Cost:
$0.00
Please login or register to take this course.